Careful management helps reduce hypoglycaemic events in type 1 diabetics

by Barbara Hewitt on June 3, 2014

More effective management could dramatically reduce the number of dangerous and potentially devastating hypoglycaemic events experienced by people with type 1 diabetes, according to researchers.

These incidents are high, with nearly half of the 300,000 UK residents with type 1 diabetes likely to experience a severe hypoglycaemic episode every year. Hypos, as they are commonly known, are caused by low blood glucose and can result in confusion, collapses, fitting and, in extreme cases, even sudden death.

insulin pump

Hypos can result in confusion, collapses, fits and even sudden death

In the first few years after being diagnosed, people with type 1 diabetes will experience early warning signs of an impending hypo, such as sweating or shaking, which will give them time to eat or drink something sugary before they become incapacitated. But it has long been known that people who have type 1 diabetes for more than five years can start to lose these warning symptoms, placing them at very high risk of a hypo when awake or asleep.

Now, in a multi-centre study, diabetes experts at the University of Cambridge and Addenbrooke’s Hospital have found that the vast majority of people with type 1 diabetes can regain their hypo warning signs and avoid these traumatic experiences, even after many years of insulin therapy.

The hypoCOMPaSS study, funded by charity Diabetes UK, demonstrates that with a targeted management programme, many more people can avoid the frightening and potentially life-threatening effects of hypos. ‘We hope this research will help healthcare professionals across the country offer better care for their patients with type 1 diabetes,’ said Dr. Mark Evans, lecturer at University of Cambridge and consultant at Addenbrooke’s.

In the study, 96 adults with type 1 diabetes from across the country were asked to follow simple guidelines for adjusting their insulin doses to minimise low glucose levels. They also took part in a brief education session to provide them with a ‘hypo compass’. This provided a framework for preventing progression of mild hypos into dangerous events through a range of practical strategies remembered through the points of a compass.

The study also compared the impact of different approaches to insulin delivery, such as pumps versus injections and glucose monitoring and continuous glucose monitoring versus conventional finger prick testing, to determine the best way to avoid a hypo.

Before the study, those who took part had been experiencing around 10 dangerous hypos every year. However, during the six month trial period, 80% of them experienced no further attacks.

This study has confirmed the need for access to best possible guidance and structured support for everyone with type 1 diabetes to enable them to achieve reliable control without disabling hypoglycaemia. This level of input from health care professionals has often been reserved for patients using new technologies like insulin pumps and continuous glucose monitors, but this study shows the same level of care should be provided to all.

The trial showed that equivalent benefits could be achieved using insulin injections or an insulin pump. Similarly, regular finger prick testing, including some night time checks, was just as effective as real time continuous glucose monitoring through a sensor placed under the skin every few days. User satisfaction was particularly high with the pump, but was more variable among those using continuous glucose monitoring.

‘Hypo unawareness and severe hypos are among the most feared complications of diabetes. We are very pleased to have supported this work, which shows that the lives of people suffering from hypo unawareness can be improved through good education and support, regardless of how people take insulin and monitor their blood glucose,’ said Dr. Alasdair Rankin, Diabetes UK director of research.


The opinions expressed in this article do not necessarily reflect the views of the DiabetesForum.com Community and should not be interpreted as medical advice. Please see your doctor before making any changes to your diabetes management plan.

{ 0 comments… add one now }

Leave a Comment

Previous post:

Next post: